I read the article by Shaw (2004) on the role of lithium clinics with great interest and chose to reflect on it due…
VOL: 100, ISSUE: 45, PAGE NO: 35
Anna-Marie Lewis, BA, DipHEd, RN, is a nurse practitioner, Bexley, Kent
I read the article by Shaw (2004) on the role of lithium clinics with great interest and chose to reflect on it due to its relevance to my practice. Patients on lithium have traditionally been looked after in secondary care, but recently I saw a patient who had been discharged back to primary care on lithium.
Although this patient had been on lithium for many years, Shaw’s case study of a man whose levels became elevated after eight years of being within range illustrates the importance of continued monitoring. It also serves to show that, although patients are given appropriate information on initiation of the therapy, this information needs to be repeated at intervals.
As Shaw points out, despite the side-effects of lithium and its narrow therapeutic range, which necessitates frequent monitoring, it is still used by many as the first-choice drug for the long-term management of bi-polar disorder.
This continues even with the advent of newer drugs. This is not surprising when the evidence has shown that treatment with lithium can reduce the suicide mortality rate of people with bipolar disorder by 80 per cent.
It was interesting to read that 10 per cent of claims for negligence within psychiatric care are associated with lithium therapy, underlying the importance of regular monitoring. The summary of the activities of the lithium clinic proves how invaluable the service is, and elements such as immediate results for the lithium blood tests - which avoid the need for a return visit - demonstrate that the service is patient-centred.
Perhaps Shaw’s most relevant pieces of information for those who work in primary care are the signs of lithium toxicity and the risk factors associated with toxicity.
Other prescribed medications can be responsible for lithium toxicity. For example, ibuprofen can reduce the clearance of lithium from the body and therefore cause raised levels of lithium in the blood. This information serves as a reminder of the importance of taking a full drug history from the patient, including details of any over-the-counter preparations.
This article prompted me to conduct an audit of the patients on lithium within my practice. I found that most were under secondary care and had their levels monitored regularly. However, there was one other patient who, like the one I had seen, had been discharged from secondary care on lithium. A search on this patient found that lithium levels, and thyroid and renal function had not been checked in the past six months. This patient was invited back to the surgery for follow-up.
This informative piece by Shaw has made an impact on my practice. Not only have I learnt more about lithium and bipolar disorder, but an audit has been carried out and action taken on monitoring as a direct result of this article. Whether patients should be discharged back to primary care on lithium, however, seems to be a contentious issue and one worthy of further debate.